(800) 973-1540

Can a TIA have residual effects?

5 answers | Last updated: Apr 11, 2014
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
My mom had what was diagnosed as a transient ischemic attack last year, but ever since, she's had speech and memory problems. She was diagnosed with vascular dementia, but could the TIA have caused any permanent damage?
 

Answers
Caring.com User - James Castle, M.D.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.
92% helpful
answered...

By definition, a TIA should cause symptoms that last no more than 24 hours. If your mother is still having symptoms from an event that took place last year, this See also:
Transient Ischemic Attack (TIA)

See all 471 questions about Stroke
would be considered a stroke, not a TIA. That said, with regards to vascular dementia, a TIA can cause damage to the brain that is not noticeable to the patient but can be seen on radiologic imaging. Much like waves wearing down a stone on a seashore, an individual wave may cause no noticeable damage, but over time erosion can occur. Therefore, if your mother is suffering from vascular dementia, she should be evaluated for stroke and TIA risk factors such as high blood pressure, diabetes, high cholesterol, smoking, and diet. These risk factors should be aggressively controlled for the safety of her cognitive health. Limiting the number of TIAs and small strokes she suffers will slow down the progression of your mother's illness.

 

More Answers
64px-hh6b80fd52d1
50% helpful
An anonymous caregiver answered...

My mom had a TIA (the Dr.s said) in 6/08 and has major short term memory loss and mobility issues. Her brain scans showed some damage from the incident. None of the doctors has ever said it wasn't a TIA so am surprised to read the expert's response. Everything I've heard and read points to there being possible long term or permanent problems associated with both TIAs and strokes. I do wonder if my mom is having vascular dementia and will check with our doctor on this. But in answer to your question, not being a doctor but a daughter/caretaker, I see that there are permanent side effects to TIAs per my mom's experience. Bless you & hang in there.

 

67% helpful
bethf answered...

The doctor is absolutely correct. The T in TIA stands for Transient. It's not transient if post stroke symptoms continue. Most of us don't have one TIA, however, we have several (or many,) but the analogy to waves is right on--there can be cumulative damage. There are such things as small strokes, though, that leave long-term damage, even if you Moms remember them only as a bad headache, or some tingling in an arm.

The general term "dementia" is a term for a cluster of symptoms, not really a diagnosis. (Sort of like high blood pressure--a symptom of many diseases.) But vascular dementia is a very real, very scary, diagnosis just like any other cause of dementia symptoms, including Alzheimer's. What ever vascular problem--spikes in blood pressure, small bleeds, narrowing of the blood vessels, etc--is causing the dementia will continue to bring more decline until it is addressed, and, even then, the damage may be done.

Having had a small stroke recently, I can tell you it got my attention and I will be modifying eating and exercise habits!

 

cheruivil answered...

Just sharing. I am 52 years old, diabetic and hypertensive. I already had four (4) episodes of TIA in the year 2010 (Jan to March), and each time, the common symptom was numbness in the legs, arms and face. After those episodes, the uncomfortable feeling that the face is somewhat like thick is always there. I also developed a small fibre neuropathy. There is always a tingling sensation all over my body. A doctor said that this maybe a cause of diabetis.

 

40% helpful
coffecup answered...

I had two TIAs in 2008, one in Feb and the other in Sept. I take aggrenox to prevent any more from happening. I took aggrenox when I had the first one and later in Sept skipped a few capsules and had another one. So my doctor says TAKE THE CAPSULES . I do and haven't had any more. They do give me a odd head pain that comes and goes. I am now 54 years of age. I read here you have a 1 in 3 chances of having a more serious condition. Could be worst with a 2 in 3 chances.

 

 
Ask a question Ask a question | Add an answer Add an answer